Iowa, 2006

Hail and Damaging Winds in Iowa, March 12 to 13, 2006

March 12 to 13, 2006 · NWS DMX · 19 events in 7 counties and zones

S. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$217,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A somewhat complex weather situation took place over the central U.S. on the 12th as a strong upper level system lifted northeast out of the southwest U.S. Surface low pressure moved into Kansas during the day and headed northeast into northern Missouri by evening. In many ways, the situation took the form of a classic spring severe weather pattern. Moisture was transported north on a 30 to 45 kt jet in the low levels. At the same time, a 140 kt jet in the upper levels moved over the area by evening. A strong contrast was in place with a warm front extending from the surface low into far southeast Iowa. South of the warm front, temperatures rose into the 60s to mid 70s, with dew points in the low 60s. North of the front it remained in the 40s through the day. Several rounds of convection took place with the first one affecting southeast Iowa during the early afternoon. Hail of nickel to golf ball size fell over the southeast part of the Des Moines CWA. One of the storms produced very strong straight line winds in Davis County southeast of Bloomfield. Another decaying storm north of the Des Moines area produced a brief wind gust of 60 MPH. The winds caused structural damage to at least 4 buildings with roof damage reported, one of which collapsed into a home. During the evening, thunderstorms fired over the far southeast, as well as along the 850 mb level warm front that was across central Iowa. The storms all produced hail of up to an inch in diameter. The most concentrated area of hail was over the far southeast...however one cell became severe in central Iowa and dropped nickel size hail in the Des Moines area. A few hours later, another round of scattered storms developed along the upper level frontal boundary. A storm in Marshall County produced half dollar size hail west of Marshalltown, and continued to move northeast and produce nickel size hail in Waterloo. Hail reportedly accumulated to a depth of 2 inches in the city of Waterloo as well. Hail also covered the ground in the town of Dewar, northeast of Waterloo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 12, 12:52 PM CST, 6 minutes earlier.

Area forecast discussion, Mar 12, 12:52 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1252 PM CST SUN MAR 12 2006

.SHORT TERM /THIS AFTERNOON INTO THIS EVENING/...
POTENTIAL SVR WX OUTBREAK SETTING UP ACROSS CENT/SRN CWA THIS AFT
INTO THIS EVE. LATEST 18Z MSAS SFC ANALYSIS SHOWS 999MB LOW OVER
WCENT KN WITH WARM BOUNDARY EXTNDG EWD INTO NCENT MO...WHERE WELL
DEFINED BAROCLINIC ZONE HAS SET UP.

850-700MB THETA-E ADV MAXED OUT ON THE NOSE OF 40+KT LLJ POINTING
INTO SRN IA...INITIATING CURRENT ELEVATED CONVECTION ACROSS SRN
CWA. AS WARM FRONT CONTS TO ADVANCE NWD THIS AFT...LOOK FOR LLVL
WAA TO SCOUR OUT SHALLOW STABILITY ALLOWING FOR STORMS TO
POTENTIALLY BECOME SFC BASED. DEEP (0-6KM) AND LLVL (0-1KM) SHEAR
PROFILES MORE THAN FAVORABLE FOR SUPER CELLS WITH ROTATION...WITH 0-3KM
SRH VALUES OFF THE CHART. LARGE HAIL FROM ELEVATED SUPERCELLS
APPEARS LIKELY...WITH TOR THREAT INC IF STORMS CAN BECOME ROOTED
NEAR SFC.

MADE QUICK UPDATES TO THE GRIDS. UPDATED ZFP OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 913 AM CST SUN MAR 12 2006)

SHORT TERM /THIS AFTERNOON/...
UPDATE TO TEXT FORECAST TO INCREASE AREAL COVERAGE OF POPS WITH
INITIAL AREA OF SHRA/EMBEDDED TSRA. ALSO TIGHTENED UP CURRENT
GRIDDED DATABASE BASED ON HOURLY TRENDS.

PREV DISCUSSION... (ISSUED 400 AM CST SUN MAR 12 2006)

DISCUSSION...

.SIGNIFICANT SEVERE WEATHER EXPECTED THIS AFTERNOON INTO THIS
EVENING ACROSS PORTIONS OF THE CWA...

THE NEXT 24 HOURS WILL BE EXTREMELY BUSY AS POTENT SOUTHWEST STORM
EJECTS INTO THE REGION.  CURRENTLY...SFC RIDGE SLIDING ACRS S MN
WITH DRY NORTHERLY FLOW ACRS IA.  HOWEVER...FRONTAL BOUNDARY WHICH
SLID THROUGH ON SATURDAY HAS STALLED IN OK AND S MO IN RESPONSE TO
LEE SIDE CYCLOGENESIS.  THIS BOUNDARY WL QUICKLY PUSH BACK NORTH
TODAY AS THE LOW DEEPENS AND HEADS TO THE EAST THIS AFTERNOON. GFS
AND NAM STILL DIFFER ON NORTHWARD LIMIT OF MOVEMENT WHICH HAS VERY
LARGE IMPLICATIONS ON TORNADO THREAT ACRS THE CWA.  SHEAR IS PEGGED
WITH 0-6KM BULK SHEAR FROM 75-100KTS...BRN SHEAR OVER 200 AND 0-1KM
HELICITY IN EXCESS OF 200.  SO...LIMITING FACTOR (FOR TORNADOES
ANYWAY) WL BE THE AVAILABILITY OF LOW LEVEL CAPE WHICH ENDS UP BEING
A FUNCTION OF FRONTAL POSITIONING. GFS HAS REMAINED RATHER
CONSISTENT IN ITS LOCATIONS AND SPC GUIDANCE CERTAINLY FAVORS THIS
SOLUTION AS WELL.  I CERTAINLY DON/T WANT TO UNDERESTIMATE ITS
NORTHWARD MOVEMENT AND A LIBERAL INTERPRETATION IS PROBABLY BEST
COURSE OF ACTION.  THIS PUTS ANY LOCATION ALONG AND SOUTH OF THE
WARM FRONT IN HIGH RISK FOR ALL TYPES OF SEVERE CONVECTION AND WL
PUT THIS LINE FROM NEAR CRESTON THROUGH KDSM TO TAMA.  SEVERE
WEATHER REMAINS POSSIBLE NORTH OF THIS LINE AS WELL WITH ELEVATED
STORMS PRODUCING LARGE HAIL. STORMS WL ALSO HAVE VERY FAST MOVEMENT
WITH BUNKERS MOTION IN EXCESS OF 50KTS TO THE NORTHEAST.   FARTHER
NORTHWEST...PCPN TYPE AND QUANTITY BECOME A CONCERN WITH REGARDS TO
SNOWFALL AMOUNTS.  EST SOUNDING IS PRETTY MUCH SNOW FOR ENTIRE EVENT
WITH CHANGE OVER IN FROM NORTHWOOD TO POCAHONTAS IN THE EVENING.
APPEARS WE WL PUSH WARNING CRITERIA NEAR EST BUT OTHER LOCATIONS
SHOULD BE LESS AS WARMER SOUNDING HOLD OFF CHANGEOVER UNTIL A
SIGNIFICANT PORTION OF THE PCPN HAS FALLEN.  HAVE OPTED FOR AN
ADVISORY ACRS THE NORTH TONIGHT NORTH OF A POCAHONTAS TO NORTHWOOD
LINE WHERE 3-6 INCHES ARE EXPECTED. SOME RESIDUAL LIGHT SNOW ON
MONDAY WITH MUCH COOLER TEMPERATURES AS SYSTEM PULLS TO THE
NORTHEAST.  OTHERWISE...SYSTEM ON WEDNESDAY INTO EARLY THURSDAY
STILL APPEARS TO BE PROBLEMATIC.  GFS/EURO AND CANADIAN ALL
ADVERTISE RA/SN ACRS THE CWA...GOING FORECAST HAS THIS COVERED.
SNOW AMOUNTS COULD GET RATHER HIGH IF FORECAST TRACK REMAINS
RELATIVELY CONSISTENT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST MONDAY FOR
EMMET-HANCOCK-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH.

&&

.SHORT TERM...STEINBUGL
Hazardous weather outlook, Mar 12, 9:20 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
920 AM CST SUN MAR 12 2006

IAZ075-084>086-093>097-131200-
MAHASKA-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
920 AM CST SUN MAR 12 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA...MAINLY ALONG AND SOUTH OF HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING...WITH THE MAIN
THREAT OF HAIL UP TO QUARTER SIZE. MORE WIDESPREAD SEVERE WEATHER IS
EXPECTED THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LARGE
HAIL UP TO BASEBALL SIZE...DAMAGING WINDS IN EXCESS OF 60 MPH AND
DAMAGING TORNADOES ARE ALL POSSIBLE. ALTHOUGH SEVERE WEATHER MAY
DEVELOP BY EARLY AFTERNOON...THE TIME OF GREATEST THREAT APPEARS TO
BE FROM 4 PM TO 9 PM. STORM MOVEMENT WILL BE VERY RAPID TO THE
NORTHEAST AT 40 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO
EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY MAINLY THIS AFTERNOON AND
EVENING. A PROACTIVE APPROACH TO DEPLOYING SPOTTERS WILL BE NEEDED
AS THESE STORMS WILL BE MOVING VERY QUICKLY. WAITING FOR A WARNING
MAY RESULT IN SPOTTERS MISSING THE STORM DUE TO THE FAST MOVEMENT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10 AM THIS MORNING.

IAZ048>050-057>062-070>074-081>083-092-131200-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-
920 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY NORTH OF HIGHWAY 34 AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE THIS MORNING ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR...WITH THE MAIN THREAT OF HAIL UP TO
QUARTER SIZE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED BY THIS
AFTERNOON AND CONTINUING INTO THE EVENING. SOME OF THESE STORMS WILL
BE SEVERE WITH THE MAIN THREAT FROM LARGE HAIL UP TO BASEBALL SIZE.
DAMAGING WINDS AND AN ISOLATED TORNADO ARE ALSO POSSIBLE. A WARM
FRONT ENTERING FAR SOUTH IOWA WILL BE THE FOCUS FOR THE
THUNDERSTORMS AND IF THIS FRONT ENDS UP FARTHER NORTH...THE THREAT
FOR WIND AND TORNADOES MAY INCREASE. THE SEVERE WEATHER THREAT WILL
LIKELY BEGIN BY EARLY AFTERNOON WITH THE GREATEST THREAT FROM 4 PM
TO 9PM. STORM MOVEMENT WILL BE VERY FAST TO THE NORTHEAST AT 40 TO
60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO
EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED MAINLY THIS AFTERNOON AND EVENING. A
PROACTIVE APPROACH TO DEPLOYING SPOTTERS WILL BE NEEDED AS THESE
STORMS WILL BE MOVING VERY QUICKLY. WAITING FOR A WARNING MAY RESULT
IN SPOTTERS MISSING THE STORM DUE TO THE FAST MOVEMENT.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10 AM THIS MORNING.

IAZ017-024>028-033>039-044>047-131200-
CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-
920 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 30 AND SOUTH OF HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THIS EVENING. SOME LARGE HAIL IS POSSIBLE WITH THESE STORMS
AS THEY RACE NORTHEAST AT 40 TO 60 MPH. ANY RAIN WILL CHANGE TO
SNOW TONIGHT WITH SOME LIGHT ACCUMULATIONS POSSIBLE BY MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO
EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10 AM THIS MORNING.

IAZ004>007-015-016-023-131200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-POCAHONTAS-
920 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN AND SNOW IS EXPECTED TO DEVELOP BY THIS AFTERNOON CHANGING TO
ALL SNOW THIS EVENING. THE SNOW WILL CONTINUE OVERNIGHT BEFORE
TAPERING TO FLURRIES MONDAY MORNING. SNOWFALL OF 3 TO 6 INCHES
WITH ISOLATED HIGH AMOUNTS ARE POSSIBLE. IN ADDITION...WINDS WILL
INCREASE FROM THE NORTH OVERNIGHT PRODUCING SOME BLOWING AND
DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM IS EXPECTED TO AFFECT THE AREA LATER WEDNESDAY INTO
EARLY THURSDAY. THE POTENTIAL FOR SEVERAL INCHES OF SNOW EXISTS
WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...REPORTS OF SNOW
AMOUNTS WOULD BE APPRECIATED.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 10 AM THIS MORNING.

COGIL/KINNEY

The radar

The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

17 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
March 12, 12:58 PM CST
Where
Wayne County, Seymour
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.683, -93.117

Hail, Appanoose

When
March 12, 1:10 PM CST
Where
Appanoose County, 2 mi S of Centerville
Measured
1 in hail
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.700, -92.867

Hail, Appanoose

When
March 12, 1:13 PM CST
Where
Appanoose County, Centerville
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -92.867

Thunderstorm Wind, Polk

When
March 12, 1:15 PM CST
Where
Polk County, 5 mi N of Des Moines
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.667, -93.617

Thunderstorm Wind, Davis

When
March 12, 1:30 PM CST
Where
Davis County, 7 mi SE of Bloomfield
Measured
75 kt (86 mph) estimated gust
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
40.683, -92.317

Hail, Davis

When
March 12, 1:30 PM CST
Where
Davis County, 7 mi NW of Drakesville
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -92.567

Hail, Davis

When
March 12, 1:35 PM CST
Where
Davis County, 7 mi NW of Drakesville
Measured
1.75 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.867, -92.567

Hail, Davis

When
March 12, 1:42 PM CST
Where
Davis County, Bloomfield
Measured
1 in hail
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.750, -92.417

Hail, Davis

When
March 12, 1:50 PM CST
Where
Davis County, 1 mi N of Pulaski
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.717, -92.267

Hail, Polk

When
March 12, 7:00 PM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.617

Hail, Wapello

When
March 12, 8:03 PM CST
Where
Wapello County, Eldon
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.917, -92.167

Hail, Appanoose

When
March 12, 8:03 PM CST
Where
Appanoose County, 1 mi N of Moulton
Measured
1 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.700, -92.667

Hail, Davis

When
March 12, 8:18 PM CST
Where
Davis County, 5 mi W of Bloomfield
Measured
1 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -92.517

Hail, Appanoose

When
March 12, 8:25 PM CST
Where
Appanoose County, Moravia
Measured
0.88 in hail
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
40.883, -92.883

Hail, Wapello

When
March 12, 8:42 PM CST
Where
Wapello County, 3 mi E of Agency
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.983, -92.317

Hail, Marshall

When
March 13, 12:10 AM CST
Where
Marshall County, 5 mi W of Marshalltown
Measured
1.25 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -93.017

Hail, Black Hawk

When
March 13, 12:55 AM CST
Where
Black Hawk County, Waterloo
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -92.350

Hail, Black Hawk

When
March 13, 12:57 AM CST
Where
Black Hawk County, Waterloo
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.500, -92.350

Hail, Black Hawk

When
March 13, 1:06 AM CST
Where
Black Hawk County, 5 mi NE of Waterloo
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.550, -92.283

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495974, 5495975, 5495976, 5495987, 5495977, 5495978, 5495979, 5495980, 5495981, 5495982, 5495983, 5495984, 5495985, 5495992, 5495986, 5495988, 5495989, 5495991, 5495990.